Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Amarillo, TX

August 3, 2017Oldham County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 3, 2017, 5:35 PM CDT for Oldham County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:35 PM CDT (22:35 UTC)
Expired
Aug 3, 2017, 6:30 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS84 KAMA 032235
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT THU AUG 3 2017
 
TXZ011-032330-
Oldham TX-
535 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 630
PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Adrian, or 20 miles northwest of Vega, moving north at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.  Hail may accumulate on roadways causing hazardous
travel.

This storm will remain over mainly rural areas of western Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3562 10304 3563 10241 3529 10250 3526 10304
TIME...MOT...LOC 2234Z 195DEG 7KT 3541 10273 

$$

LG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:06 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 3:06 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
306 PM CDT Thu Aug 3 2017

.DISCUSSION...

High pressure persist over the western CONUS and broad low
pressure remains over the eastern CONUS. At the surface...
Convection is increasing along a stalled cold front now located
just north of the I40 corridor. Additional storms are also
developing along a boundary from roughly Vega to Bootleg. This
first round of convection will slowly shift southeast as northwest
flow aloft increases in responce to a subtle wave crossing the
Rockies as noted in the water vapor imagery. Severe potential will
also increase some through the afternoon as the mid level winds
strengthen helping to produce 30-40 knots of effective deep layer
shear. Weak low level winds south of the front may keep the shear
levels on the weaker side, however. Latest mesoanalysis does
suggest a swath of MLCAPE values around 1500 J/kg along the front,
and 500mb temperatures are cooler at around -8 degrees C, so
can't rule out some isolated low end severe hail producers with
any storm that is able to become multicellular or with any brief
mesocyclonic development. Otherwise, the steep low level lapse
rates and high bases in the afternoon will support some strong
downdraft winds and PWATs around 1.2-1.5 in. will support heavy
rain. Some localized flooding or flash flooding will be possible,
especially later this evening during round two.

For this evening and tonight, a second round of convective
activity is expected to move into the western zones out of New
Mexico as the upper perturbation crosses the area. This activity
should pose a lesser severe threat as storms become elevated and
instability is reduced. However, the flooding/flash flooding
potential will increase especially for areas that see rain during
the afternoon. This activity should loose some energy as it
traverses southeast overnight becoming less organized. Moreover,
the main flooding threat will be for the southwestern Texas
Panhandle.

There may be a lull in activity on Friday except for any
isolated convection that moves off the higher terrain into our
western zones in the evening and any left over convection from
the overnight activity in the southern/eastern zones in the
morning. The next decent upper shortwave moves through the
northwest flow on Saturday. This wave may be amplified enough to
switch winds aloft to southwesterly at least briefly, with a
decent 700mb trough showing up in the deterministic guidance. In
response, a surface low is progged to develop and move across the
Panhandles. Current positioning of these features suggest the
area may be mostly dry slotted, as the dryline feature shifts to
our far eastern zones by peak heating. Any storm that do form on
the dryline will have some potential to become severe with veering
wind profiles and better low level wind fields. The other thing
to note on Saturday will the the potential for gusty southwest
winds behind the dryline, which should encompass most of our
zones. The downslope winds may help boost high temperatures well
into the 90s, with Saturday being the warmest day of the week.

Rain chances go up again especially late Sunday into early next
week as a series of disturbances move through the northwest flow
and a couple fronts approach the area. Temperatures will drop back
below average, especially if the front on Sunday is able to push
through the area.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  86  68  93  66 /  60  20  30  20  10
Beaver OK                  60  85  70  96  67 /  40  10  20  30  20
Boise City OK              58  84  65  91  62 /  40  10  20  20  20
Borger TX                  63  87  71  96  69 /  50  20  20  20  20
Boys Ranch TX              60  88  68  95  66 /  60  20  30  20  20
Canyon TX                  61  86  68  93  66 /  60  20  30  20  20
Clarendon TX               64  86  70  94  70 /  50  20  20  30  20
Dalhart TX                 59  86  66  94  64 /  60  10  30  20  20
Guymon OK                  60  86  68  94  65 /  50  10  20  20  20
Hereford TX                61  85  67  92  66 /  60  20  30  20  20
Lipscomb TX                61  85  71  95  68 /  40  20  20  30  20
Pampa TX                   61  84  68  93  67 /  50  20  20  30  20
Shamrock TX                65  88  71  95  71 /  40  20  20  30  20
Wellington TX              67  90  72  96  72 /  40  20  20  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/7
Hazardous weather outlook, Aug 3, 3:14 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
314 PM CDT Thu Aug 3 2017

OKZ001>003-TXZ001>020-040815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
314 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon through
tonight across the Oklahoma and Texas Panhandles. Some storms
that form will have the potential to become strong to marginally
severe, with gusty winds and hail up to the size of quarters
the primary hazards. In addition, the strongest storms will be
capable of producing heavy rainfall, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Friday through Wednesday. A few storms that develop
may become strong to marginally severe during this time period,
with gusty winds and hail up to the size of quarters being the
primary hazards. In addition, the strongest storms will be capable
of producing heavy rainfall, which may result in localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 3, 2:11 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
211 PM CDT THU AUG 3 2017

TXZ016-031945-
Deaf Smith TX-
211 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Simms, or 14 miles northwest of Hereford, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hereford and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10248 3501 10264 3514 10240 3488 10217
      3475 10217
TIME...MOT...LOC 1911Z 322DEG 14KT 3501 10250

LFM
Special weather statement, Aug 3, 2:16 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
216 PM CDT THU AUG 3 2017

TXZ012-031945-
Potter TX-
216 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTER COUNTY UNTIL
245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Amarillo, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10196 3547 10189 3546 10162 3518 10163
      3518 10185
TIME...MOT...LOC 1915Z 003DEG 14KT 3540 10179

LFM
Special weather statement, Aug 3, 3:04 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
304 PM CDT THU AUG 3 2017

TXZ011-016-032100-
Deaf Smith TX-Oldham TX-
304 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 400 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Vega, moving south at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3489 10252 3513 10262 3534 10238 3518 10217
      3504 10217 3486 10227
TIME...MOT...LOC 2004Z 347DEG 8KT 3518 10243

LG
Special weather statement, Aug 3, 4:35 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
435 PM CDT THU AUG 3 2017

TXZ016-032200-
Deaf Smith TX-
435 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hereford, moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10264 3486 10265 3496 10241 3475 10225
TIME...MOT...LOC 2135Z 331DEG 14KT 3486 10252

LG
Special weather statement, Aug 3, 5:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT THU AUG 3 2017

TXZ011-032330-
Oldham TX-
535 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 630
PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Adrian, or 20 miles northwest of Vega, moving north at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.  Hail may accumulate on roadways causing hazardous
travel.

This storm will remain over mainly rural areas of western Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10304 3563 10241 3529 10250 3526 10304
TIME...MOT...LOC 2234Z 195DEG 7KT 3541 10273

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:11 PM CDTSpecial Weather StatementAMADeaf Smith34 min
Aug 3, 2:16 PM CDTSpecial Weather StatementAMAPotter29 min
Aug 3, 2:47 PM CDTSevere Thunderstorm WarningAMACarson, Potter58 min
Aug 3, 3:04 PM CDTSpecial Weather StatementAMADeaf Smith56 min
Aug 3, 4:35 PM CDTSpecial Weather StatementAMADeaf Smith25 min
Aug 3, 6:40 PM CDTSpecial Weather StatementAMAOldham35 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.